Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 259, NWS Dodge City, KS

July 3, 2017Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 9:48 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 9:48 PM CDT (02:48 UTC)
Expired
Jul 3, 2017, 10:45 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS53 KDDC 040248
SVRDDC
KSC055-101-171-040345-
/O.NEW.KDDC.SV.W.0259.170704T0248Z-170704T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
948 PM CDT MON JUL 3 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 1045 PM CDT

* At 947 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Modoc, or 9 miles northeast of Leoti, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Scott City, Healy, Modoc, Grigston, Shallow Water, Pence, Friend,
  Manning, Scott State Lake, The Tractor Elevator and The Tennis
  Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3870 10059 3829 10067 3811 10091 3825 10110
      3826 10110 3827 10112 3870 10113
TIME...MOT...LOC 0247Z 296DEG 33KT 3856 10122 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
977 
WWUS53 KDDC 040315
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1015 PM CDT MON JUL 3 2017

KSC055-101-171-040345-
/O.CON.KDDC.SV.W.0259.000000T0000Z-170704T0345Z/
Finney KS-Scott KS-Lane KS-
1015 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN FINNEY...SCOTT AND NORTHWESTERN LANE COUNTIES...

At 1014 PM CDT, a severe thunderstorm was located near Scott City,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Scott City, Healy, Modoc, Grigston, Shallow Water, Pence, Friend,
Manning, Scott State Lake, The Tractor Elevator and The Tennis
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3870 10059 3829 10067 3811 10091 3825 10110
      3826 10110 3827 10112 3870 10113
TIME...MOT...LOC 0314Z 296DEG 37KT 3844 10091 

HAIL...0.88IN
WIND...60MPH
 
$$

RBURG
340 
WWUS53 KDDC 040344
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1044 PM CDT MON JUL 3 2017

KSC055-101-171-040353-
/O.EXP.KDDC.SV.W.0259.000000T0000Z-170704T0345Z/
Finney KS-Scott KS-Lane KS-
1044 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY...SCOTT
AND NORTHWESTERN LANE COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds of 50 to 55 mph are still possible with this thunderstorm as 
it crosses eastern Scott and northwest Finney counties through 11 pm.

LAT...LON 3870 10059 3829 10067 3811 10091 3825 10110
      3826 10110 3827 10112 3870 10113
TIME...MOT...LOC 0343Z 296DEG 33KT 3834 10064 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:31 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 6:31 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Mon Jul 3 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 256 PM CDT Mon Jul 3 2017

Warm front has lifted a bit further north into west central Kansas,
as noted in the weak reflectivity extending from near Syracuse-
Garden-Dodge and through Greensburg into south central Kansas. Based
on the convective allowing models interpretations, the more
scattered to numerous severe convective storms this evening should
be primarily confined to the warm front region and warm sector,
across south central Kansas counties and into western Oklahoma. The
severe parameters are supportive of an enhanced convective wind
threat and marginal threat for large hail. Tornado risk is
negligible short of a brief spinup. HRRR continues to show a
secondary broken line of storms moving into western Kansas from in
the later evening hours, but has become somewhat an outlier of the
numerical models.

No significant change in overnight temperatures, again mild in the
60. Tuesday may be somewhat influenced by leftover widespread
outflow across the area, light and variable winds and no obviously
discernible convergence zone for lift.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jul 3 2017

Thunderstorm opportunities Tuesday night are likely relegated to the
extreme west, based on higher terrain upslope surface flow
convection to move into west central KS. Similar overnight
temperatures in the mid 60s are forecast for the overnight and
Wednesday morning. ECMWF develops a large ridge across the
intermountain west which persists through the end of the forecast
period, which is not a conducive setup for widespread severe. Highs
are likely to remain in the 90s with lows in the mid and upper 60s
through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Jul 3 2017

A cluster of thunderstorms will continue south and southeast of
Dodge City early this evening. Radar and surface observations at
23z indicating multiple outflow boundaries from these storms in
the Liberal and Dodge City area so winds at these locations are
expected to be variable but primarily from the east at around 15
knots for the next few hours. As these storms move into Oklahoma
early tonight winds across western Kansas will become south
southeast at 10 to 15 knots. The RAP and NAM this evening both
suggesting some low status/fog possible between 09z and 15z
Tuesday at Dodge, Garden, and possibly even Liberal. Based on
model soundings this moist layer appears shallow so am leaning
towards mainly MVFR visibilities in fog. Otherwise VFR conditions
can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  66  92 /  50  10  20  10
GCK  62  92  64  94 /  30  10  20  10
EHA  62  94  64  94 /  30  10  20  10
LBL  65  94  66  94 /  30  10  20  10
HYS  65  88  66  91 /  40  10  20  10
P28  67  89  67  91 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jul 3, 4:07 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
407 AM CDT Mon Jul 3 2017

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across much of southwest and central Kansas
late this afternoon and evening. A few storms could become severe capable
of producing quarter to golf ball size hail and damaging winds in excess
of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Jul 3, 4:01 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             11 SE MEADE STATE PARK  37.05N 100.29W
07/03/2017  M1.75 INCH       MEADE              KS   PUBLIC

&&

MR
Special weather statement, Jul 3, 4:34 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT MON JUL 3 2017

KSZ087-088-032230-
Meade KS-Clark KS-
434 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Meade State Lake, or 15 miles south of Meade,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3717 10043 3720 9984 3700 9968 3700 10050
TIME...MOT...LOC 2133Z 271DEG 14KT 3707 10026

FINCH
Special weather statement, Jul 3, 9:20 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
920 PM CDT MON JUL 3 2017

KSZ061-062-040315-
Kearny KS-Hamilton KS-
920 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 919 PM CDT/819 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Horace, or 14 miles southwest of
Tribune, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10203 3826 10131 3802 10149 3791 10177
      3813 10204
TIME...MOT...LOC 0219Z 311DEG 25KT 3829 10189

FINCH
Special weather statement, Jul 3, 9:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
940 PM CDT MON JUL 3 2017

KSZ043-062-063-040345-
Finney KS-Kearny KS-Scott KS-
940 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SCOTT COUNTIES UNTIL 1045 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Leoti, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Modoc, Shallow Water, Pence, Scott State Lake and The
Tractor Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10071 3834 10084 3821 10116 3826 10120
      3827 10112 3870 10113
TIME...MOT...LOC 0240Z 300DEG 32KT 3861 10131

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:20 PM CDTSpecial Weather StatementDDCHamilton55 min
Jul 3, 9:24 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min
Jul 3, 9:40 PM CDTSpecial Weather StatementDDCScott65 min
Jul 3, 10:18 PM CDTSpecial Weather StatementDDCMorton57 min
Jul 3, 10:31 PM CDTSpecial Weather StatementDDCFinney, Lane59 min
Jul 3, 11:24 PM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman66 min
Jul 4, 12:34 AM CDTSpecial Weather StatementDDCStafford56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.